Minnesota, 2015

Tornadoes and Hail in Minnesota, August 6, 2015

August 6, 2015 · NWS MPX · 16 events in 6 counties and zones

The afternoon of Thursday, August 6th, severe thunderstorms began to develop across northeast South Dakota and move east into west central Minnesota. Two thunderstorms, one near Elbow Lake, and another near Benson, moved eastward and caused damage near Evansville, and a brief tornado touchdown west of Sunburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$610,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Thursday, August 6th, severe thunderstorms began to develop across northeast South Dakota and move east into west central Minnesota. Two thunderstorms, one near Elbow Lake, and another near Benson, moved eastward and caused damage near Evansville, and a brief tornado touchdown west of Sunburg. The Evansville storm weakened as it moved eastward into Todd County. The storm west of Sunburg, moved slowly eastward and produced several brief tornado touchdowns, mainly in open fields. However, the town of Hawick had some minor damage associated with the brief tornado that touchdown. Other storms produced damage near Canby as they moved from eastern South Dakota, into west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT THU AUG 6 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 411 AM CDT THU AUG 6 2015

EARLY MORNING SATELLITE IMAGERY REVEALED A STRONG SHORTWAVE TROUGH
PUSHING EAST THROUGH EASTERN MONTANA EARLY THIS MORNING...WITH FAIRLY
WIDESPREAD CONVECTION ACROSS THE WESTERN DAKOTAS...AS A SURFACE LOW
ADVANCES EAST THROUGH SOUTH DAKOTA.  LOW LEVEL WINDS ARE TURNING
SOUTHWESTERLY ACROSS WESTERN MN AS EVIDENT BY THE NORTHEASTERLY
PROGRESSION AND DEVELOPMENT OF LOW TO MID LEVEL CLOUD COVER
UNDERNEATH THE DEBRIS FROM THE SOUTH DAKOTA THUNDERSTORMS.  CLOUD
COVER WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THE
MORNING...AND THE CAMS ARE INDICATING THE POTENTIAL OF A FEW
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE WAA REGIME
ACROSS WESTERN MN THIS MORNING /AS THE WARM FRONT LIFTS INTO
NORTHERN MN/...AND SLOWLY SPREADING EAST...REACHING THE TWIN CITIES
NEAR THE BY MID DAY. ANY STORMS THAT DO GET GOING WILL BE OUT AHEAD
OF THE MAIN WAVE AND BETTER INSTABILITY/SHEAR...SO THESE SHOULD NOT
BE PARTICULARLY STRONG STORMS.

THE AFOREMENTIONED SHORTWAVE WILL SLIDE EAST THROUGH NORTH DAKOTA
TODAY...AND REACH EXTREME WESTERN MN BY THIS EVENING.  THE BEST
FORCING OUT AHEAD OF THIS FEATURE WILL REACH WESTERN MN A FEW HOURS
EARLIER...BY LATE AFTERNOON. EXPECT TO SEE THUNDERSTORMS DEVELOP AS
THE PV ADVECTION MAXIMIZES IN WESTERN MN AT THAT TIME. IN TERMS OF
SEVERITY...THE SPC CONTINUES THE SLIGHT RISK FOR SEVERE WEATHER
ACROSS SOUTHWESTERN MN.  MODEL GUIDANCE SUGGESTS THAT 1000-2000 J/KG
OF MUCAPE WILL ACCOMPANY THE WAVE INTO WESTERN MN...BUT SHEAR IS NOT
TOO IMPRESSIVE IN TERMS OF MAGNITUDE /30-40KTS DEEP LAYER/...BUT
DECENT DIRECTIONAL SHEAR WILL BE PRESENT OUT AHEAD OF THE COLD
FRONT.  STILL EXPECT THUNDERSTORM DEVELOPMENT TO EVOLVE INTO A LINE
WITH DAMAGING WIND AS THE MAIN THREAT.  WITH THIS INSTABILITY AND
SHEAR...COULD SEE A FEW SEVERE REPORTS DURING THE EVENING.  IF THIS
WAVE WERE TO SLOW DOWN AS HAS BEEN THE RECENT TREND...THE SEVERE
THREAT WOULD BE CONFINED FURTHER WEST DUE TO TIMING.  AS THE STORMS
PROGRESS EASTWARD OVERNIGHT...THEY SHOULD GENERALLY WEAKEN...SO ANY
SEVERE WEATHER TO REACH EASTERN MN/WESTERN WI WOULD BE VERY
ISOLATED.  WITH PWATS INCREASING TO 1.75+" AND DEW POINTS IN THE
UPPER 60S...STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
RATES...BUT ARE EXPECTED TO BE FORWARD PROPAGATING AND PROGRESSIVELY
MOVE THROUGH OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 411 AM CDT THU AUG 6 2015

SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY CONTINUE OVER FAR
EASTERN MN AND WESTERN WI EARLY FRIDAY MORNING. AS THE TROUGH
TRANSLATES EASTWARD...THIS ACTIVITY WILL LIFT OUT DURING THE LATE
MORNING AND EARLY AFTERNOON.

A DRY FORECAST IS EXPECTED FOR THE AREA LATE FRIDAY AFTERNOON
INTO THE EARLY OVERNIGHT BEFORE THE NEXT WAVE BEGINS TO IMPACT THE
REGION. THIS WAVE WILL ORIGINATE FROM THE UPPER LOW OFF THE
CALIFORNIA COAST AND EMERGE ON THE PLAINS SOMEWHERE NEAR NERN
CO/SERN WY FRIDAY NIGHT. THIS WILL LIKELY SPAWN AN MCS ACROSS THE
CENTRAL PLAINS THAT SHOULD TRACK TO THE EAST ALONG THE NORTHERN
PERIPHERY OF THE SOUTHERN RIDGE FRIDAY NIGHT AND EARLY SATURDAY.
IT APPEARS THE BRUNT OF THIS ACTIVITY WILL REMAIN SOUTH ALONG I-80...
HOWEVER A COLD FRONT SAGGING SOUTH FROM THE NORTHERN PLAINS MAY
BE ANOTHER SOURCE OF CONVECTION PARTICULARLY SATURDAY. AT THIS
RANGE...EITHER OF THESE FEATURES COULD BRING SHOWERS AND STORMS TO
THE REGION...SO MAINTAINED CHC POPS.

THE RIDGE TO THE SOUTH WILL BUILD NORTH AND WEST LATE THIS
WEEKEND. THIS MAY BRING THE RING OF FIRE CLOSER TO HOME FOR SUNDAY
AND SUNDAY NIGHT BEFORE NORTHWEST FLOW AND SURFACE HIGH PRESSURE
DRY THINGS OUT AGAIN EARLY NEXT WEEK. MODEL CONSISTENCY IS NOT
THE BEST WITH SUCH SMALL SCALE FEATURES...SO 30 AND 40 POPS STILL
SEEM APPROPRIATE. IF A MORE SUBSTANTIAL WAVE EMERGES THAT MODELS
CAN LATCH ONTO BETTER...THEN POPS MAY NEED TO BE INCREASED IN
LATER FORECASTS.

TEMPERATURES THROUGHOUT THE LONG TERM REMAIN A FEW DEGREES WITHIN
NORMAL VALUES WITH NO BIG WARM UPS OR COOL DOWNS IN SIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 118 PM CDT THU AUG 6 2015

THERE ARE PLENTY OF LIGHT SHOWERS HANGING AROUND SOUTHERN MN AND
WESTERN IA...BUT WE ARE GETTING A TEMPORARY BREAK IN THE
THUNDERSTORM ACTIVITY...HOWEVER...THERE IS MORE ACTIVITY
APPROACHING FROM THE DAKATOS AND WEST CENTRAL MN. WE EXPECT
ANOTHER ROUND OF STORMS TO FORM LATE THIS AFTERNOON AND EVENING
AND MOVE EAST WITH TIME. WE THINK THE 2ND AND POSSIBLE 3RD ROUND
OF STORMS WILL IMPACT THAT TAF SITES BETWEEN MAINLY 5PM TO 3AM.
MVFR/IFR CEILINGS AND VIS RESTRICTIONS ARE EXPECTED WITH THE
POTENTIALLY HEAVY DOWNPOURS. LOW CEILINGS COULD LINGER THROUGH
TOMORROW MORNING.

KMSP...

WE ARE CONFIDENT THERE WILL BE AT LEAST ONE MORE /POSSIBLY TWO/
MORE ROUNDS OF SHOWERS AND STORMS OVER THE NEXT 6-12 HOURS. THE
FIRST MIGHT BE A LITTLE EARLIER THAN PREVIOUS FORECASTS INDICATED
AND IMPACT THE AIRPORT FOR AT LEAST A PORTION OF THE EVENING RUSH.

/OUTLOOK FOR KMSP/
FRI NIGHT...VFR. WINDS LIGHT AND VRB BECOMING S 5-10 KT.
SAT...MVFR CIGS PSBL LATE...CHC OF -TSRA. S WINDS 5-10KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...CLF
Hazardous weather outlook, Aug 6, 11:59 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU AUG 6 2015

MNZ041-042-047>049-054>058-064-065-073-074-071800-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-
1259 PM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER TODAY
AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NON-SEVERE THUNDERSTORMS MAY CONTINUE INTO EARLY FRIDAY
MORNING...WITH ADDITIONAL THUNDERSTORM CHANCES LATE FRIDAY NIGHT
THROUGH MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ043>045-050>053-059>063-066>070-075>078-082>085-091>093-
WIZ014>016-023>028-071800-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1259 PM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY BEGINNING LATE THIS
AFTERNOON AND LASTING INTO TONIGHT. A FEW STRONG STORMS ARE
POSSIBLE LATER ON TODAY AND TONIGHT. HAIL AND WIND CAN NOT BE
RULED OUT...BUT WE THINK THE BIGGEST HAZARD IS THE HEAVY RAIN
THREAT AND POTENTIAL FOR FLASH FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NON-SEVERE THUNDERSTORMS MAY CONTINUE INTO EARLY FRIDAY
MORNING...WITH ADDITIONAL THUNDERSTORM CHANCES LATE FRIDAY NIGHT
THROUGH MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Fargo/Grand Forks radar (KMVX), 202 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 6, 1:45 PM CST
Where
Douglas County, 1.6 mi WSW of Melby
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.060, -95.760

Several trees and a grain bin were blown over.

Hail, Swift

When
August 6, 3:04 PM CST
Where
Swift County, 5.59 mi ESE of Swift Falls
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.383, -95.317

Tornado, Swift

When
August 6, 3:05 PM CST to 3:06 PM CST
Where
Swift County, 5.31 mi ESE of Swift Falls to 5.4 mi ESE of Swift Falls
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.368, -95.330

The tornado briefly touched down in a corn field and was caught on video by multiple storm chasers. It was also witnessed by fire department personnel.

Tornado, Swift

When
August 6, 3:09 PM CST to 3:10 PM CST
Where
Swift County, 7.69 mi ESE of Swift Falls to 7.83 mi ESE of Swift Falls
Rating
EF0
Path length
0.15 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
45.361, -95.281

The tornado briefly touched down in a corn field and was caught on video by multiple storm chasers.

Hail, Kandiyohi

When
August 6, 3:20 PM CST
Where
Kandiyohi County, 14.39 mi WNW of New London
Measured
1.5 in hail
Reported by
Public
Coordinates
45.400, -95.210

Hail, Kandiyohi

When
August 6, 3:55 PM CST
Where
Kandiyohi County, 12.72 mi WNW of New London
Measured
0.88 in hail
Reported by
Public
Coordinates
45.400, -95.170

Tornado, Kandiyohi

When
August 6, 3:59 PM CST to 4:00 PM CST
Where
Kandiyohi County, 9.19 mi WNW of New London to 9.1 mi WNW of New London
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.344, -95.129

There was a brief touchdown just north of Norway Lake. It was mostly over an open field, but it did hit a couple trees. The tornado was filmed by multiple storm chasers and witnessed by fire department personnel.

Tornado, Kandiyohi

When
August 6, 4:03 PM CST to 4:04 PM CST
Where
Kandiyohi County, 8.26 mi WNW of New London to 8.17 mi WNW of New London
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.343, -95.108

There was a brief touchdown just north of Games Lake. It was over an open field, and was filmed by multiple storm chasers.

Thunderstorm Wind, Yellow Medicine

When
August 6, 4:20 PM CST to 4:35 PM CST
Where
Yellow Medicine County, 5.05 mi SSW of Canby to 0.68 mi NE of Porter
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.638, -96.324

Strong rear flank downdraft winds accompanied a tornado. The winds tipped over two silos that landed on top of a barn about 4 miles south of Canby. The winds also toppled dozens of trees. Even after the tornado dissipated, strong winds continued eastward into the city of Porter, with occasional tree and crop damage along the way.

Tornado, Yellow Medicine

When
August 6, 4:21 PM CST to 4:24 PM CST
Where
Yellow Medicine County, 4.09 mi SSW of Canby to 3.83 mi S of Canby
Rating
EF1
Path length
1.95 mi
Path width
440 yd
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.647, -96.308

A tornado moved across several farmsteads, destroying several outbuildings, uprooting or breaking hundreds of trees, and damaging crops. About seven hay bales (each with a diameter of six feet) were blown apart for about 1/4 mile downwind. The damage pattern suggested this was a multiple vortex tornado. The tornado was accompanied by a damaging rear flank downdraft just to the south of the tornado.

Funnel Cloud, Kandiyohi

When
August 6, 4:45 PM CST
Where
Kandiyohi County, 4.84 mi N of New London
Reported by
Storm Chaser
Coordinates
45.370, -94.950

Several funnel clouds were reported north of New London.

Tornado, Kandiyohi

When
August 6, 5:07 PM CST to 5:10 PM CST
Where
Kandiyohi County, 0.92 mi ESE of Hawick to 1.47 mi ESE of Hawick
Rating
EF0
Path length
0.58 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.344, -94.833

A tornado touched down and grazed the southern edge of the community of Hawick. It ripped up and tossed a few trees and partially removed metal from the roofs of storage sheds or other outbuildings. It was filmed by multiple storm chasers.

Thunderstorm Wind, Redwood

When
August 6, 5:10 PM CST
Where
Redwood County, 0.68 mi N of Vesta to 0.66 mi NE of Vesta
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.510, -95.422

Several power poles were toppled in the city of Vesta.

Hail, Blue Earth

When
August 6, 7:20 PM CST
Where
Blue Earth County, 1.47 mi SSE of Mankato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.150, -94.010

Hail, Blue Earth

When
August 6, 7:25 PM CST
Where
Blue Earth County, 1.1 mi SSW of Mankato
Measured
0.75 in hail
Reported by
Public
Coordinates
44.155, -94.028

The hail was photographed.

Hail, Blue Earth

When
August 6, 7:35 PM CST
Where
Blue Earth County, 3.05 mi ESE of Mankato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.160, -93.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585774, 592470, 591515, 591516, 585770, 585771, 591517, 591519, 585773, 603686, 587765, 591518, 587763, 587764, 592484, 585772.